Things you can do about heartburn

Rebecca Johnson
Alberta Health Services

Heartburn and acid regurgitation are common. They happen when food in the stomach backs up into the esophagus (the food pipe that leads from the mouth to the stomach).

This is often referred to as reflux or GERD (Gastro-Esophageal Reflux Disease).

It is uncomfortable and over time, it may damage the esophagus lining. It often occurs because the circular muscle that connects the food pipe and stomach is too relaxed and stays open after meals. Other contributors to heartburn include smoking, being overweight, alcohol, caffeine, spicy foods, some medicines and stress.

Proton pump inhibitors (PPIs) are medicines commonly used to treat reflux. They are acid blockers. They decrease the amount of acid that the stomach makes, which lessens reflux symptoms.

More than 10 per cent of Albertans fill a PPI prescription each year. While PPIs are effective at treating heartburn, they are often only needed for a short time. In many cases, heartburn medicines are only needed for four to eight weeks.

PPIs are generally safe. However, they can cause headache, nausea, diarrhea (rarely), malabsorption of some important nutrients and rashes.
Some people need to take a PPI for a long time. People who may need to continue taking a PPI include those with severe reflux disease; a condition called Barrett’s esophagus; long-term use of nonsteroidal anti-inflammatory drugs (such as ibuprofen); stomach ulcer prevention; or a history of bleeding stomach ulcers.

People over the age of 18 who have been taking a PPI for more than four to eight weeks can talk to their doctor, nurse practitioner or pharmacist about whether stopping a PPI is the right choice for them. Doctors, nurse practitioners or pharmacists can help to decide on the best approach to using less medicine.

They can advise on how to reduce the dose, whether to stop it altogether, or how to make lifestyle changes that can prevent heartburn symptoms from returning.

Reducing the dose might involve taking the PPI once daily instead of twice daily, lowering the PPI dosage, or taking the PPI every second day for some time before stopping. Others may only need to use the drug occasionally to relieve symptoms.

If heartburn or stomach pain returns after reducing or stopping a PPI, talk to your doctor, nurse or pharmacist, or call Health Link at 811.

Heartburn can also be reduced without medication by avoiding triggers (such as coffee, alcohol, and spicy foods), avoiding food two to three hours before bedtime, and losing weight.

Share this post

Post Comment